zbMATH — the first resource for mathematics

Multivariate elliptically contoured stable distributions: theory and estimation. (English) Zbl 1306.65118
Summary: Stable distributions with elliptical contours are a class of distributions that are useful for modeling heavy tailed multivariate data. This paper describes the theory of such distributions, presents formulas for calculating their densities, and methods for fitting the data and assessing the fit. Efficient numerical routines are implemented and evaluated in simulations. Applications to data sets of a financial portfolio with 30 assets and to a bivariate radar clutter data set are presented.

65C60 Computational problems in statistics (MSC2010)
62-07 Data analysis (statistics) (MSC2010)
62E10 Characterization and structure theory of statistical distributions
Full Text: DOI
[1] Abdul-Hamid, H; Nolan, JP, Multivariate stable densities as functions of one dimensional projections, J Multivar Anal, 67, 80-89, (1998) · Zbl 0915.60025
[2] Amengual D, Sentana E (2010) Inference in multivariate dynamic models with elliptical innovations. Available at https://www.researchgate.net/publication/228923497 (Preprint)
[3] Boldyrev, S; Gwinn, C, Scintillations and Lévy flights through the interstellar medium, Phys Rev Lett, 91, 131101, (2003) · Zbl 1064.85013
[4] Bonato, M, Modeling fat tails in stock returns: a multivariate stable-GARCH approach, Comput Stat, 27, 499-521, (2011) · Zbl 1304.65017
[5] Byczkowski, T; Nolan, JP; Rajput, B, Approximation of multidimensional stable densities, J Multivar Anal, 46, 13-31, (1993) · Zbl 0790.60020
[6] Chambers J, Mallows C, Stuck B (1976) A method for simulating stable random variables. J Am Stat Assoc 71(354), 340-344 (Correction in JASA 82, 704 (1987)) · Zbl 0341.65003
[7] Daul, S; DeGiorgi, E; Lindskog, F; McNeil, A, The grouped t-copula with an application to credit risk, RISK, 16, 73-76, (2003)
[8] Dominicy Y, Ogata H, Veredas D (2010) Quantile-based inference for elliptical distributions. Available at http://ssrn.com/abstract=1006749 · Zbl 1306.65053
[9] Higham, NJ, Computing the nearest correlation matrix—a problem from finance, IMA J Numer Anal, 22, 329-343, (2002) · Zbl 1006.65036
[10] Kogon SM, Williams DB (1998) Characteristic function based estimation of stable parameters. In: Adler R, Feldman R, Taqqu M (eds) A practical guide to heavy tailed data. Birkhäuser, Boston, MA, pp 311-338 · Zbl 1304.65017
[11] Kuruoglu, E; Zerubia, J, Modeling SAR images with a generalization of the Rayleigh distribution, IEEE Trans Image Process, 13, 527-533, (2004)
[12] Lombardi, MJ; Veredas, D, Indirect inference of elliptical fat tailed distributions, Comput Stat Data Anal, 53, 2309-2324, (2009) · Zbl 1453.62144
[13] Nikias CL, Shao M (1995) Signal processing with alpha-stable distributions and applications. Wiley, New York
[14] Nolan, JP; Barndorff-Nielsen, OE (ed.); Mikosch, T (ed.); Resnick, SI (ed.), Maximum likelihood estimation of stable parameters, 379-400, (2001), Boston · Zbl 0971.62008
[15] Nolan JP, Gonzalez JG, Núñez RC (2010) Stable filters: a robust signal processing framework for heavy-tailed noise. In: Proceedings of the 2010 IEEE radar conference, pp 470-473
[16] Robust Analysis Inc (2010) User Manual for STABLE 5.0. Software and user manual. Available online at www.RobustAnalysis.com
[17] Samorodnitsky G, Taqqu M (1994) Stable non-Gaussian random processes. Chapman and Hall, New York · Zbl 0925.60027
[18] Schlesinger MF, Zaslavsky GM, Frisch U (1995) Lévy flights and related topics in physics. Lecture Notes in physics, No. 450. Springer, Berlin · Zbl 1453.62144
[19] Schmidt, R, Tail dependence for elliptically contoured distributions, Math Methods Oper Res, 55, 301-327, (2002) · Zbl 1015.62052
[20] Tsakalides P, Nikias C (1998) A practical guide to heavy tails, chapter deviation from normality in statistical signal processing: parameter estimation with alpha-stable distributions. Birkhäuser, Boston, pp 379-404 · Zbl 0945.62006
[21] Zolotarev VM (1981) Integral transformations of distributions and estimates of parameters of multidimensional spherically symmetric stable laws. In: Contributions to probability. Academic Press, New York, pp 283-305 · Zbl 0915.60025
[22] Zolotarev VM (1986) One-dimensional stable distributions, volume 65 of Translations of mathematical monographs. American Mathematical Society (Translation from the original 1983 Russian edition)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.